North Carolina, 2018Flash Flooding and Damaging Winds in North Carolina, August 2, 2018
August 2, 2018 · NWS RAH · 17 events in 9 counties and zones
Heavy rain showers and thunderstorms developed over central NC in association with a series of disturbances moving through the long wave trough aloft. Deep moist advection and unidirectional flow through the atmosphere resulted in training of heavy rain and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $213,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain showers and thunderstorms developed over central NC in association with a series of disturbances moving through the long wave trough aloft. Deep moist advection and unidirectional flow through the atmosphere resulted in training of heavy rain and thunderstorms. Saturated antecedent conditions contributed to the flash flooding that occurred as a result of the training storms. A cluster of storms became severe during the afternoon, resulting in sporadic downed trees and power lines while other marginally severe storms resulted in numerous downed trees and power lines due to saturated ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 5:25 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 2, 5:25 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
625 AM EDT Thu Aug 2 2018
.SYNOPSIS...
A wet and humid atmosphere combined with a series of disturbances
passing overhead will maintain clusters of showers and thunderstorms
with heavy rain across central NC through Friday. Upper level high
pressure will then build into the area from the east, bringing
slightly drier air for the weekend.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 335 AM Thursday...
Overall pattern is largely unchanged from yesterday, with troughing
to our west and a deep ridge to our east keeping a SSW flow of high-
PW air into NC. The column has dried a bit over E NC in the last 12-
18 hrs, but blended TPW imagery shows 1.8-2.2" values just upstream
over FL/GA and S AL, poised to surge into the area. Mechanisms to
force ascent persist, including upper divergence both over W NC
(associated with the narrow jet from the Mid South across S Quebec
to the Labrador Sea) and over the E (on the periphery of a cyclonic
feature tracking along the edge of the Atlantic ridge, W then N over
coastal NC through tonight). Mid level perturbations will continue
to track to the NNE over the W half of NC through tonight, with one
prominent wave passing through late tonight. And low level flow will
remain confluent from the SSE and S, accelerating just aloft (925-
850 mb) tonight. All of this supports high pops again today,
starting a bit earlier than yesterday given the lingering
instability and minimal CINH this morning. Pops will peak at likely
to categorical, with the projected deep warm layer and high PW flux
pointing to locally heavy rainfall, especially over the NW CWA where
terrain upglide contributions to lift will be felt. Will leave the
flash flood watch as is for now, focused on the areas that have seen
1-3" of rain in the last 24 hours. Lift mechanisms will persist
through tonight, and we should see at least scattered coverage
continue through the night, as indicated by the HREF output. Expect
highs in the low-mid 80s, except some upper 80s SE where a little
more sunshine will be seen this morning. Lows tonight 70-75. -GIH
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 415 AM Thursday...
We will finally start to see a break in this pattern on Fri. The
trough to our W will tilt and lift NE, as the Atlantic ridge begins
to build in from the E. Steering flow will veer to a more SW
direction, with an uptick in heights aloft, serving to kick the
track of mid level waves to our NW. This will also reduce deep layer
shear over central NC, and at the surface, low level flow will veer
slightly so as to draw in less Atlantic-source air. But the low
level flow will remain confluent, with still-notable components from
the Atlantic and Gulf, moderate CAPE during the day, and the PW will
remain near or over 2", so we'll still see numerous showers and
storms with the potential for locally heavy rain and gusty winds.
One more day of highs in the low-mid 80s, under mostly cloudy skies,
before the heat starts gearing back up. Expect lows of 69-73 with
pops slipping to low chance overnight as ascent quiets across the
area. -GIH
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...
The Atlantic subtropical ridge builds west on Saturday and
Sunday with a west to east oriented ridge axis centered near
KCHS on Sunday afternoon with heights of 595dm. Precipitable
water values on Saturday will range from 1.8 in the west to 2.1
in the east with PW values dropping a bit on Sunday. The air
mass across central NC will be weak to moderately unstable
during the afternoon and evening with frictional convergence
near the coast, convergence near a weak Piedmont trough and
differential heating in the mountains leading to widely
scattered thunderstorms. Highs will range in the mid 80s to
around 90 over the weekend with lows in the lower 70s.
The upper level ridge shifts further west early next week with
the ridge becoming centered over the southern Plains by Wednesday.
A short wave trough in the westerly flow aloft moves across the
Mid Atlantic and Carolinas on Monday and with some forcing for
ascent and cooler air aloft, thunderstorm chances increase a
bit. The flow aloft becomes more northwesterly on Tuesday with
disturbances aloft supporting convective chances in the 30-40%
range. Upper-level heights fall on Wednesday ahead of a stronger
short wave trough that arrives in the OH Valley late in the
day. The stronger flow aloft should support a more prominent
Piedmont trough on Wednesday which will allow for an increase in
convective coverage. Low level thickness values increase next
week supporting highs in the upper 80s to lower 90s with some
guidance even suggesting a couple of degrees hotter on Tuesday
and Wednesday. -Blaes
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 625 AM Thursday...
Sub-VFR conditions will be the rule across central NC through much
of this morning, with some improvement in the early afternoon before
more showers/storms fill in. MVFR to IFR conditions (mainly IFR cigs
with VFR to MVFR vsbys) will hold at all sites through mid morning,
followed by slow improvement to MVFR then VFR from late morning
through early afternoon. While isolated showers/storms are possible
anytime this morning, particularly at INT/GSO, activity will really
start to fill in across central NC from late morning through the
afternoon. RDU/RWI/FAY should see the greatest coverage (and,
accordingly, the greater frequency of storm-proximity sub-VFR
conditions) from late morning through mid afternoon, with the W
Piedmont (GSO/INT) seeing the greatest coverage from mid afternoon
through mid evening. The coverage and intensity of storms may start
to decrease a bit after nightfall, but storms will linger areawide
through the night. VFR conditions will remain dominant tonight,
although a period of MVFR cigs is expected to develop after 06z.
Looking beyond 12z Fri, unsettled weather will continue through Fri,
with a similar cycle of late-night/early-morning MVFR conditions
followed by a slow rise to VFR by noon, scattered to numerous
showers in the afternoon and early evening, followed by a trend back
down to MVFR to IFR by midnight. Mid level ridging building in from
the east Sat/Sun should result in a decrease in showers/storms as
well as improved aviation conditions lasting into Mon. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for NCZ021>023-038-
039-073.
&&
SYNOPSIS...RAH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Blaes
AVIATION...Hartfield
Hazardous weather outlook, Aug 2, 3:00 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
400 AM EDT Thu Aug 2 2018
NCZ007>011-024>028-040>043-074>078-083>086-088-089-030900-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
400 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Locally heavy downpours are possible today and tonight. This may lead
to standing water and flooding of creeks and ditches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The chance for locally heavy rainfall will continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, although spotters
are encouraged to report excessive rainfall measurements to the
National Weather Service.
NCZ021>023-038-039-073-030900-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-
400 AM EDT Thu Aug 2 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 5:43 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
643 AM EDT THU AUG 2 2018
NCZ021-022-038-039-021215-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
643 AM EDT THU AUG 2 2018
...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
AFFECT FORSYTH... DAVIDSON...RANDOLPH AND GUILFORD COUNTIES UNTIL
815 AM EDT...
At 640 AM EDT, Doppler radar was tracking a couple of areas of
showers and thunderstorms across the Triad, near Stokesdale, Colfax,
Arcadia, and Asheboro, moving northeast at 30 mph.
Heavy rain and minor flooding is possible with this storm. Locally
heavy rain will quickly reduce visibility and result in an
accumulation of water on roadways, standing water in low lying
areas, and minor flooding of creeks, streams, and areas of poor
drainage.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, North Carolina Zoo, Thomasville, Kernersville and
Clemmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3611 8051 3614 8044 3626 8045 3624 7953
3551 7965 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3583 8049 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1040Z 207DEG 25KT 3587 8031
BLAESFlash Flood, Davidson
- When
- August 2, 7:20 AM EST to 7:30 AM EST
- Where
- Davidson County, 0.28 mi S of Welcome to 0.42 mi S of Welcome
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.916, -80.271
The intersection of Welcome-Arcadia Road and Cecil Road was closed due to high water.
Flash Flood, Forsyth
- When
- August 2, 7:20 AM EST to 11:05 AM EST
- Where
- Forsyth County, 0.89 mi SW of Guthrie to 1.81 mi ESE of Easton View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.110, -80.180
Several roads were closed due to flash flooding in the Sedge Garden area. The road closures included Gumtree Raod near NC-109, High Point Road at Union Cross Road, Sawmill Road, and Longreen Drive.
Flash Flood, Guilford
- When
- August 2, 7:45 AM EST to 12:00 PM EST
- Where
- Guilford County, 1.99 mi N of Guilquarry to 1.91 mi NNW of Guilquarry
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.258, -79.986
A private roadway near Stokesdale was washed out due to flash flooding.
Flash Flood, Davidson
- When
- August 2, 8:45 AM EST
- Where
- Davidson County, 0.24 mi NNE of Welcome to 0.95 mi SSE of Welcome
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.923, -80.268
Kepley Craver Avenue near Welcome was closed due to high water.
Thunderstorm Wind, Cumberland
- When
- August 2, 1:02 PM EST
- Where
- Cumberland County, 1.13 mi E of Godwin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.220, -78.660
One tree was blown down near the intersection of Sherrill Baggett Road and Dunn Road near Godwin.
Thunderstorm Wind, Moore
- When
- August 2, 1:48 PM EST
- Where
- Moore County, 0.69 mi S of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 35.340, -79.420
Two trees were blown down in Carthage.
Thunderstorm Wind, Wake
- When
- August 2, 2:12 PM EST to 2:18 PM EST
- Where
- Wake County, 0.69 mi N of Apex to 2.18 mi SE of Apex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 35.740, -78.870
Several trees were blown down along a swath through Apex, including one on a car along Olive Chapel Road.
Thunderstorm Wind, Chatham
- When
- August 2, 2:34 PM EST
- Where
- Chatham County, 3.5 mi N of Goldston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.650, -79.320
One tree was blown down near the intersection of NC-902 and Meronies Church Road.
Thunderstorm Wind, Chatham
- When
- August 2, 2:34 PM EST to 2:35 PM EST
- Where
- Chatham County, Bynum to 3.49 mi SE of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -79.150
A couple of trees were blown down along a swath from Sugar Lake Road to near the intersection of Bynum Road and Hearne Road.
Thunderstorm Wind, Durham
- When
- August 2, 2:38 PM EST
- Where
- Durham County, Hope Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -78.920
One tree was blown down at the intersection of South Roxboro Street and Vistawood Way.
Flash Flood, Chatham
- When
- August 2, 2:40 PM EST to 5:25 PM EST
- Where
- Chatham County, 1.36 mi NW of Pittsboro to 1.76 mi SW of Pittsboro
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.734, -79.197
Heavy rainfall resulted in flash flooding throughout the the Pittsboro business district.
Flash Flood, Durham
- When
- August 2, 2:45 PM EST to 5:25 PM EST
- Where
- Durham County, 1.77 mi WNW of Huckleberry Spg to 0.61 mi WSW of Hope Vly
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.057, -78.980
Several streets were closed due to flash flooding throughout the city of Durham, including sections of Roxboro Street and Lumley Road.
Thunderstorm Wind, Anson
- When
- August 2, 2:59 PM EST
- Where
- Anson County, 2.91 mi ESE of Pinkston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.010, -80.030
One tree was blown down on NC-109, outside of Wadesboro.
Thunderstorm Wind, Forsyth
- When
- August 2, 3:00 PM EST to 3:30 PM EST
- Where
- Forsyth County, 0.56 mi E of Lewisville to 1.31 mi ENE of Walkertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -80.410
Numerous trees and power lines were blown down along a swath from Lewisville to Walkertown.
Flash Flood, Forsyth
- When
- August 2, 3:45 PM EST to 8:55 PM EST
- Where
- Forsyth County, 0.66 mi WNW of Walkertown to 2.14 mi SSW of Walkertown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.184, -80.180
Several roads were closed due to flash flooding in the Walkertown area, including the intersection of Highway 66 and Highway 311.
Flash Flood, Guilford
- When
- August 2, 5:06 PM EST to 7:40 PM EST
- Where
- Guilford County, 3.47 mi WNW of Deep River to 2.29 mi N of High Pt Mndnhll Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.056, -80.023
Flash flooding resulting in the closure of several roads in the city of High Point and surrounding areas. Road closures included Chester Ridge Drive, Skeet Club Road, Piedmont Parkway, and North Main Street.
Thunderstorm Wind, Forsyth
- When
- August 2, 5:23 PM EST
- Where
- Forsyth County, 1.31 mi ESE of Bethania
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.170, -80.330
Multiple trees and power lines were blown down near the intersection of Shattalon Drive and Gracemont Drive, resulting in closure of the intersection.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
- Flash Flood in North Carolina, August 2, 2018$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781988, 781989, 781990, 782004, 781995, 781996, 781997, 781998, 781999, 782000, 781991, 781992, 782001, 782002, 781993, 781994, 782003.